×

zbMATH — the first resource for mathematics

Hereditary approximation property. (English) Zbl 1272.46012
Let \(X\) be a Banach space. The authors say that \(X\) has the hereditary approximation property (HAP) or is an HAPpy space if all closed subspaces of \(X\) have the approximation property. Hilbert spaces are clearly HAPpy. The first HAPpy spaces which are not isomorphic to Hilbert spaces were constructed by W. B. Johnson [Functional analysis, numerical analysis and optimization, Spec. Top. appl. Math., Proc. Semin. GMD, Bonn 1979, 15–26 (1980; Zbl 0442.46011)].
Denote by \[ d_n(X)=\sup \{ d (E, \ell^n_2): E\subset X, ~\dim E=n\} \] the isomorphism constants of \(X\) to \(\ell^n_2\) from \(n\)-dimensional subspaces of \(X\). (Here, \(d(E,F)\) is the Banach-Mazur distance, i.e., the infimum of \(\| T\|\;\| T^{-1}\|\) as \(T\) ranges over all isomorphisms from \(E\) onto \(F\).) The basic theorem of the article under review is the technical Theorem 2.1. It shows that if \((d_n(X))_n\) goes to infinity sufficiently slowly, then \(X\) is an HAPpy space.
The HAPpy spaces constructed in [loc. cit.] are asymptotically Hilbertian. In particular, as was noted in [loc. cit.], they cannot have a symmetric basis unless they are isomorphic to \(\ell_2\). A problem raised in [loc. cit.] was whether there exist HAPpy spaces with a symmetric basis but not isomorphic to \(\ell_2\). Relying on their basic theorem, the authors give an affirmative answer to this old problem by constructing an HAPpy Orlicz sequence space that is not isomorphic to \(\ell_2\).
As another application of the basic theorem, the authors show that there exists a separable infinite-dimensional Banach space \(X\) not isomorphic to a Hilbert space which is complementably universal for all closed subspaces of all of its quotients. In particular, every closed subspace of \(X\) is isomorphic to a complemented subspace of \(X\). Recall that, in contrast, by the classical Lindenstrauss-Tzafriri theorem [J. Lindenstrauss and L. Tzafriri, Isr. J. Math. 9, 263–269 (1971; Zbl 0211.16301)], a Banach space is isomorphic to a Hilbert space whenever all its closed subspaces are complemented.
The basic theorem of the present article, as was already mentioned, shows that \(X\) is an HAPpy space whenever \(d_n(X)\to\infty\) sufficiently slowly. An important ingredient in its proof is Lemma 2, the main lemma, on the structure of uniformly convex spaces, characterized in terms of norms of finite-rank operators. The main lemma can be applied thanks to the result of G. Pisier [Isr. J. Math. 20, 326–350 (1975; Zbl 0344.46030)] that if \(d_n(X)\to\infty\) sufficiently slowly, then \(X\) is super-reflexive and therefore, by a classical theorem of P. Enflo [Isr. J. Math. 13, 281–288 (1972; Zbl 0259.46012)], \(X\) admits an equivalent uniformly convex norm.
A long list of open questions concludes this inspiring paper.
Reviewer: Eve Oja (Tartu)

MSC:
46B28 Spaces of operators; tensor products; approximation properties
46B03 Isomorphic theory (including renorming) of Banach spaces
46B07 Local theory of Banach spaces
46B25 Classical Banach spaces in the general theory
47B10 Linear operators belonging to operator ideals (nuclear, \(p\)-summing, in the Schatten-von Neumann classes, etc.)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] P. G. Casazza, C. L. Garc’ia, and W. B. Johnson, ”An example of an asymptotically Hilbertian space which fails the approximation property,” Proc. Amer. Math. Soc., vol. 129, iss. 10, pp. 3017-3023, 2001. · Zbl 0983.46022
[2] P. G. Casazza and N. J. Nielsen, ”A Banach space with a symmetric basis which is of weak cotype 2 but not of cotype 2,” Studia Math., vol. 157, iss. 1, pp. 1-16, 2003. · Zbl 1032.46011
[3] J. Diestel, H. Jarchow, and A. Tonge, Absolutely Summing Operators, Cambridge: Cambridge Univ. Press, 1995, vol. 43. · Zbl 0855.47016
[4] T. Figiel and W. B. Johnson, ”A uniformly convex Banach space which contains no \(l_p\),” Compositio Math., vol. 29, pp. 179-190, 1974. · Zbl 0301.46013
[5] A. Grothendieck, ”Produits tensoriels topologiques et espaces nucléaires,” Mem. Amer. Math. Soc., vol. 1955, iss. 16, p. 140, 1955. · Zbl 0123.30301
[6] R. C. James, ”Uniformly non-square Banach spaces,” Ann. of Math., vol. 80, pp. 542-550, 1964. · Zbl 0132.08902
[7] W. B. Johnson, ”Factoring compact operators,” Israel J. Math., vol. 9, pp. 337-345, 1971. · Zbl 0236.47045
[8] W. B. Johnson, ”Banach spaces all of whose subspaces have the approximation property,” in Special Topics of Applied Mathematics, Amsterdam: North-Holland, 1980, pp. 15-26. · Zbl 0442.46011
[9] W. B. Johnson, H. König, B. Maurey, and J. R. Retherford, ”Eigenvalues of \(p\)-summing and \(l_p\)-type operators in Banach spaces,” J. Funct. Anal., vol. 32, iss. 3, pp. 353-380, 1979. · Zbl 0408.47019
[10] W. B. Johnson, H. P. Rosenthal, and M. Zippin, ”On bases, finite dimensional decompositions and weaker structures in Banach spaces,” Israel J. Math., vol. 9, pp. 488-506, 1971. · Zbl 0217.16103
[11] W. B. Johnson and A. Szankowski, ”Complementably universal Banach spaces,” Studia Math., vol. 58, iss. 1, pp. 91-97, 1976. · Zbl 0341.46017
[12] W. B. Johnson and M. Zippin, ”On subspaces of quotients of \((\sum G_n)_{lp}\) and \((\sum G_n)_{c_0}\),” in Proceedings of the International Symposium on Partial Differential Equations and the Geometry of Normed Linear Spaces, 1972, pp. 311-316. · Zbl 0252.46025
[13] M. I. Kadec, ”On complementably universal Banach spaces,” Studia Math., vol. 40, pp. 85-89, 1971. · Zbl 0218.46015
[14] V. B. Lidskiui, ”Non-selfadjoint operators with a trace,” Dokl. Akad. Nauk SSSR, vol. 125, pp. 485-487, 1959. · Zbl 0104.33801
[15] J. Lindenstrauss and L. Tzafriri, ”On the complemented subspaces problem,” Israel J. Math., vol. 9, pp. 263-269, 1971. · Zbl 0211.16301
[16] J. Lindenstrauss and L. Tzafriri, Classical Banach Spaces I, Sequence Spaces, New York: Springer-Verlag, 1977, vol. 92. · Zbl 0362.46013
[17] J. Lindenstrauss and L. Tzafriri, Classical Banach Spaces II, Function Spaces, New York: Springer-Verlag, 1979, vol. 97. · Zbl 0403.46022
[18] J. Lindenstrauss and L. Tzafriri, ”The uniform approximation property in Orlicz spaces,” Israel J. Math., vol. 23, iss. 2, pp. 142-155, 1976. · Zbl 0347.46025
[19] V. Mascioni, ”On Banach spaces isomorphic to their duals,” Houston J. Math., vol. 19, iss. 1, pp. 27-38, 1993. · Zbl 0785.46010
[20] P. Mankiewicz and N. Tomczak-Jaegermann, ”Schauder bases in quotients of subspaces of \(l_2(X)\),” Amer. J. Math., vol. 116, iss. 6, pp. 1341-1363, 1994. · Zbl 0827.46010
[21] N. Nielsen and N. Tomczak-Jaegermann, ”Banach lattices with property (H) and weak Hilbert spaces,” Illinois J. Math., vol. 36, iss. 3, pp. 345-371, 1992. · Zbl 0787.46018
[22] G. Pisier, ”Martingales with values in uniformly convex spaces,” Israel J. Math., vol. 20, iss. 3-4, pp. 326-350, 1975. · Zbl 0344.46030
[23] G. Pisier, ”Weak Hilbert spaces,” Proc. London Math. Soc., vol. 56, iss. 3, pp. 547-579, 1988. · Zbl 0666.46009
[24] G. Pisier, The Volume of Convex Bodies and Banach Space Geometry, Cambridge: Cambridge Univ. Press, 1989, vol. 94. · Zbl 0698.46008
[25] G. Pisier and Q. H. Xu, ”Random series in the real interpolation spaces between the spaces \(v_p\),” in Geometrical Aspects of Functional Analysis (1985/86), New York: Springer-Verlag, 1987, vol. 1267, pp. 185-209. · Zbl 0634.46009
[26] T. Schlumprecht, ”An arbitrarily distortable Banach space,” Israel J. Math., vol. 76, iss. 1-2, pp. 81-95, 1991. · Zbl 0796.46007
[27] N. Tomczak-Jaegermann, Banach-Mazur Distances and Finite-Dimensional Operator Ideals, Harlow: Longman Scientific & Technical, 1989. · Zbl 0721.46004
[28] M. Zippin, ”Interpolation of operators of weak type between rearrangement invariant function spaces,” J. Functional Analysis, vol. 7, pp. 267-284, 1971. · Zbl 0224.46038
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.